SciELO - Scientific Electronic Library Online

 
vol.104 issue11Recurrent cholestasis by amoxicillin-clavulanic acid: The importance of a correct diagnosis of hepatotoxicityTomás Charlo Dupont (1930-2012) author indexsubject indexarticles search
Home Pagealphabetic serial listing  

My SciELO

Services on Demand

Journal

Article

Indicators

Related links

  • On index processCited by Google
  • Have no similar articlesSimilars in SciELO
  • On index processSimilars in Google

Share


Revista Española de Enfermedades Digestivas

Print version ISSN 1130-0108

Rev. esp. enferm. dig. vol.104 n.11 Madrid Dec. 2012

http://dx.doi.org/10.4321/S1130-01082012001100017 

LETTERS TO THE EDITOR

 

Liver toxicity due to olanzapine

Hepatotoxicidad secundaria a olanzapina

 

 


Key words: Antipschotic drug. Liver toxicity. Olanzapine.

Palabras clave: Antipsicóticos. Hepatotoxicidad. Olanzapina.


 

 

Dear Editor,

Olanzapine is an atypical second generation antipsychotic drug that is used frequently for the treatment of schizophrenia. Cases of olanzapine-related liver toxicity, as well as clozapine crossed toxicity, have been reported (1,2).

A case of a patient who developed olanzapine-related liver toxicity is presented.

 

Case report

This is a 47-year-old patient who was admitted on June 2010 for an acute cholestatic hepatitis of a potential alcoholic origin. The patient had a history of paranoid schizophrenia treated with olanzapine 10 mg/day for the last 11 months. Although the clinical picture evolved satisfactory initially, with the gradual normalization of the liver function tests (bilirubin and coagulation tests), cytolysis was increasingly evident. A complete etiological panel (viruses, antibodies, drugs, etc.) was negative. Since there are cases of olanzapine-related liver toxicity reported in the literature, the drug has been discontinued and switched to haloperidol, with a clear improvement of cytolysis until its complete return to normal.

 

Discussion

There is a well-known causal relationship between atypical antipsychotic drugs and liver toxicity (1,3). Asymptomatic elevation of transaminases is described in the olanzapine label as a common reaction (1-10%), and drug discontinuation is advised in case of hepatitis.

The above mentioned case represents an example of acute hepatitis in a patient with a background liver condition (alcoholic acute hepatitis). When the CIOMS (Council For International Organizations of Medical Sciences) (4) Scale is used, a score of 6 is obtained (probable diagnosis).

The mechanism that leads to olanzapine-related liver toxicity is unknown (5), although it is likely a metabolic idiosyncrasy event. Some authors claim a link with the cytochrome p-450 activity (6).

In conclusion, it is important to monitor liver function in patients with background liver disease who will be administered olanzapine, and this drug should be discontinued if toxicity is detected.

 

José Luis Domínguez-Jiménez, Juan Jesús Puente-Gutiérrez, Eva María Pelado-García,
Diego Cuesta-Cubillas y Antonio Manuel García-Moreno

Department of Digestive Diseases. Hospital Alto Guadalquivir. Andújar, Jaén. Spain

 

References

1. Ozcanli T, Erdogan A, Ozdemir S, Onen B, Doksat K, Sonsuz A. Severe liver enzyme elevations after three years of olanzapine treatment: A case report and review of olanzapine associated hepatotoxicity. Prog Neuropsychopharmacol Biol Psychiatry 2006;30:1163-6.         [ Links ]

2. Gómez Espín R, Sánchez Quiles I, Hallal H, Plaza J. Acute hepatocellular lesion alter successive exposure to clozapine and olanzapine in a patient with chronic hepatitis C infection. Gastroenterol Hepatol 2010;33:150-2.         [ Links ]

3. Hummer M, Kurz M, Kurzthaler I, Miller C, Overbauer H, Fleischacker WW. Hepatotoxicity of clozapine. Schizophr Res 1996;18:126-7.         [ Links ]

4. Danan G, Benichou C. Causality assessment of adverse reactions to drugs-I. A novel method based on the conclusions of international consensus meeting: application to drug-induced liver injuries. J Clin Epidemiol 1993;46:1323-30.         [ Links ]

5. Ozcanli T, Erdogan A, Ozdemir S, Onen B, Ozmen M, Doksat K, et al. Severe liver enzyme elevations after three years of olanzapine treatment: A case report and review of olanzapine associated hepatotoxicity. Prog Neuropsychopharmacol Biol Psychiatry. 2006;30:1163-6.         [ Links ]

6. Lozano-Lanagrán M, Robles M, Lucena MI, Andrade R. Hepatotoxicidad en 2011: progresando decididamente. Rev Esp Enferm Dig 2011;103:472-9.         [ Links ]

Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License